Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 181, NWS State College, PA

August 26, 2001Lycoming County, Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 26, 2001, 9:00 PM EDT for Lycoming County, Tioga County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 26, 2001, 9:00 PM EDT (01:00 UTC)
Expired
Aug 26, 2001, 10:00 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Lycoming County, PA, Tioga County, PA

What was reported inside it

TimeReportWhereRemark
Aug 26, 9:25 PM EDTHail 0.75Elkland, PADime size hail was reported in Elkland.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2001-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2001-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS51 KCTP 270103
SVRCTP
PAC081-117-270200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
900 PM EDT SUN AUG 26 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYCOMING COUNTY IN PENNSYLVANIA
  TIOGA COUNTY IN PENNSYLVANIA

* UNTIL 1000 PM EDT.

* AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM TIOGA JUNCTION TO CEDAR RUN...
  MOVING EAST AT 45 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  MILLERTON AND MORRIS AT 910 PM.
  MANSFIELD AT 915 PM.
  COVINGTON AT 920 PM.
  BLOSSBURG AT 925 PM.

STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN 
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH 
OR LARGER.

$$

LAT...LON 4200 7716 4163 7744 4145 7762 4169 7648
          4187 7629 4223 7600

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:08 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 26, 8:08 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
808 PM EDT SUN AUG 26 2001

LOTS OF MARGINAL TYPE STORM STRUCTURE TO CONTEND WITH ON THE RADAR
THIS EVENING.  BRIEF TOUCHDOWN OF A TORNADO REPORTED BY PUBLIC IN
POTTER COUNTY...LATER DESCRIBED AS A DUST DEVIL TYPE FUNNEL.
NEVERTHELESS A MODERATE AND LONG LIVED ROTATION WAS OBSERVED WITH
THE CELL VIA THE KCCX RADAR AND A TORNADO WARNING WAS IMMEDIATELY
ISSUED. FORTUNATELY...NO DAMAGE WAS REPORTED WITH THIS CELL.

CURRENTLY LOOKING AT MORE MINI-BOW LIKE STRUCTURES PROPOGATING
ACROSS NORTHERN TIER COUNTIES.  NO CHANGES ANTICIPATED TO GOING
FORECAST THIS EVENING...BUT WILL LIKELY TOUCH UP WORDING FOR THE
OVERNIGHT ONCE ACTIVITY QUIETS DOWN.

THE GOOD NEWS OF THE EVENING IS THAT SHOWERS/THUNDERSTORMS AND
SEVERE WEATHER HAVE STEERED CLEAR OF PRESIDENT BUSH AND THE LITTLE
LEAGUE WORLD SERIES IN WILLIAMSPORT.

.CTP...NONE.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:07 PM EDTSevere Thunderstorm WarningCTPTioga53 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.